"Patients should be aware of the symptoms of PML and contact their health care professionals immediately if they experience any such symptoms," the advisory recommended.
Outside experts, however, said at the time that, though the news was serious, there was no reason to panic.
"Patients should talk to their doctors and carefully weigh the risks and benefits of Raptiva, taking into account the most recent bit of information," said Bruce Bebo Jr., director of research for the National Psoriasis Foundation in Portland, Ore.
Srikanth Kolluru, an assistant professor of pharmaceutical sciences at Texas A&M Health Science Center, said that people "who are on this medication currently should be made aware that it might cause brain infection [PML] or any other infections and possible symptoms so that they can contact their physician immediately."
People using the drug "need to be well-informed about the symptoms for PML infection and need to be monitored closely," he said.
Raptiva, a once-weekly injection, suppresses the immune system to reduce psoriasis flare-ups, but this can increase the risk of serious infections and malignancies, experts noted. PML is caused by a virus.
Psoriasis is an autoimmune disease that usually shows up on the skin and can also manifest as psoriatic arthritis, according to the National Psoriasis Association.
Genentech said Wednesday that it was working with Merck Serono, its licensee outside the United States and Japan, to inform other regulatory authorities of the drug's withdrawal from the U.S. market.
Here's more on the F
All rights reserved